South Carolina, 2001

Damaging Wind in South Carolina, March 20, 2001

March 20, 2001 · NWS CHS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 20, 10:00 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 20, 10:00 AM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1000 AM EST TUE MAR 20 2001

UA ANALYSIS THIS MORNING INDICATES IMPRESSIVE DYNAMICS WITH STRONG
DIFLUENCE SPREADING ACROSS GEORGIA AND SOUTH CAROLINA IN TANDEM WITH
A 120 KT JET MAX PUNCHING THRU SE GEORGIA. SKIES WERE CLEARING BEHIND
A LINE OF CONVECTION APPROACHING THE SAVANNAH RIVER AND BOTH THE RUC
AND 06Z ETA INDICATE THE BEST INSTABILITY WILL CONTINUE TO RESIDE ALONG
THIS LOW LVL CONVERGENCE AXIS THIS AFTN AS IT MOVES NWD...NOTING THAT
GUIDANCE IS RUNNING SLOW AS WINDS HAVE ALREADY SHIFTED TO SOUTH IN
SAVANNAH. IT APPEARS THREAT FOR ADDITIONAL CONVECTION IN SE GEORGIA
IS ONLY SLGT BUT STILL A CONCERN GIVEN ONGOING INSOLATION AND H5
TEMPS BLO -20C MOVG IN AND WEB BULBS LOWERING.

WILL HAVE A CHALLENGING UPDATE UPCOMING WITH TEMPS POSSIBLY REACHING
70 IN SE GEORGIA AND READINGS PINNED DEEP IN THE 40S ACROSS NRN PARTS
OF OUR S CAROLINA ZONES. WILL LOWER POPS TO CHCY IN SE GEORGIA AND
AND MENTION VRBL CLOUDINESS. WINDS IN OUR S CAROLINA ZONES OCNLY
BORDERING ON WIND ADVISORY CRITERIA BUT WITH BEST WIND FIELDS SLOWLY
SHIFTING NWD THIS AFTN WILL NOT RAISE ADVISORY. HEAVY RAIN MENTION
WILL ONLY BE NEEDED NRN ZONES. OBSERVATIONS STILL SUPPORT LAKE WIND
ADVISORY THIS AFTN.

CWF: WILL CONTINUE GALES AND HEAVY SURF ADVISORY ON UPDATE. WILL
CONTINUE TREND OF SHIFTING WINDS AND DIMINISHING WIND AND SEAS FOR
OUR GEORGIA WATERS. MAINLY INITIALIZATION TWEAKS ON UPDATE. WITH
LOW TIDE RUNNING ALMOST 3 FT ABOVE NORMAL...WILL CONTINUE SHLW CSTL
FLOODING MENTION FOR AFTN HIGH TIDE.

FCSTID = 24
CHS   61  47  62  41 / 100  60  40  20
SAV   67  47  61  41 /  50  50  30  10
CHL   60  47  62  41 / 100  60  40  20
NBC   63  47  62  41 /  70  60  40  20
RBW   55  47  62  41 / 100  70  40  20

.CHS...
GA...GALE WARNING AMZ335-354-374
     HEAVY SURF ADVISORY.
     SHALLOW COASTAL FLOODING AROUND HIGH TIDE THIS AFTERNOON.
SC...GALE WARNING AMZ330-350-352
     LAKE WIND ADVISORY FOR LAKE MOULTRIE
     HEAVY SURF ADVISORY.
     SHALLOW COASTAL FLOODING AROUND HIGH TIDE THIS AFTERNOON.

RVT

In the hours before

Special weather statement, Mar 20, 5:55 AM EST, 5 hours 9 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-201800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
555 AM EST TUE MAR 20 2001

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY ACROSS SOUTH
COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA...

A STRONG LOW PRESSURE SYSTEM WILL MOVE FROM SOUTHERN GEORGIA INTO
SOUTH CAROLINA TODAY. AS IT DOES...A WARM FRONT WILL LIFT ACROSS THE
AREA. WIDESPREAD RAIN WILL OCCUR AHEAD OF THIS FRONT WHICH WILL
LIMIT HEATING IN THE REGION. HOWEVER...THE ATMOSPHERE MAY BECOME
MARGINALLY UNSTABLE AS THE WARM FRONT APPROACHES. THUS SOME
THUNDERSTORMS ARE EXPECTED TO DEVELOP.

THERE ARE VERY STRONG WINDS FIELDS ASSOCIATED WITH THIS AREA OF LOW
PRESSURE...AND THIS COULD CAUSE SOME OF THE THUNDERSTORMS TO BECOME
STRONG DESPITE THE LIMITED INSTABILITY. AN ISOLATED SEVERE STORM IS
POSSIBLE WITH DAMAGING WINDS THE PRIMARY THREAT.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN
ALERT AND BE PREPARED TO TAKE ACTION IF ANY WATCHES OR WARNINGS ARE
ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR
TELEVISION STATION FOR THE LATEST WEATHER INFORMATION.

=

The radar

The Charleston,SC radar (KCLX), 45 km away, was scanning. The volume nearest the first event began at 16:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allendale

When
March 20, 11:04 AM EST
Where
Allendale County, Allendale
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
33.000, -81.300

Several large limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2001Every state in 2001This day in weather historyWarnings in South Carolina, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5234309.